Alert archive / Alabama / River Flood Warnings in 2025

River Flood Warning 1, NWS Birmingham, AL

February 10, 2025Greene County, Hale County, Marengo County, Alabama

NWS Birmingham, AL issued this river flood warning at Feb 10, 2025, 7:01 PM CST for Greene County, Hale County, Marengo County, Alabama. It took effect at Feb 14, 2025, 5:17 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2025, 7:01 PM CST (01:01 UTC)
In effect from
Feb 14, 2025, 5:17 AM CST
Expired
Feb 14, 2025, 10:51 AM CST
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL

The radar

The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Warrior River below Selden Dam (WLDA1).

Action stage
90 ft
Minor stage
90 ft
Moderate stage
102 ft
Major stage
105 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02466030, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 10, 1:27 PM CST, 5 hours 34 minutes earlier. Its key messages:

  • Issued at 210 AM CST MON FEB 10 2025
  • A period of wet weather is forecast to develop from Tuesday through Thursday, resulting in 2 to 4 inches of rainfall accumulation with some risk for flooding. This risk is greatest for locations along and north of I-20.
  • There is a low risk for a few strong to severe storms Wednesday night across western and southwestern portions of the area. Threats include damaging 60 mph wind gusts and perhaps a brief tornado or two.
  • There is a 30-40% chance of minor river flooding for points along the Tombigbee and Black Warrior River basins late this week into early next week.
Area forecast discussion, Feb 10, 1:27 PM CST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
127 PM CST Mon Feb 10 2025

...New SHORT TERM, LONG TERM, AVIATION...

.KEY MESSAGES...
Issued at 210 AM CST MON FEB 10 2025

 - A period of wet weather is forecast to develop from Tuesday
   through Thursday, resulting in 2 to 4 inches of rainfall
   accumulation with some risk for flooding. This risk is greatest
   for locations along and north of I-20.

 - There is a low risk for a few strong to severe storms Wednesday
   night across western and southwestern portions of the area.
   Threats include damaging 60 mph wind gusts and perhaps a brief
   tornado or two.

 - There is a 30-40% chance of minor river flooding for points
   along the Tombigbee and Black Warrior River basins late this
   week into early next week.

&&

.SHORT TERM...
(This afternoon through Tuesday)
Issued at 126 PM CST MON FEB 10 2025

Widespread clouds remain overhead across much of the Southeast
with mid and upper level westerly flow prevailing across much of
the southern CONUS. The cold front has moved as far south as the
Alabama and Florida Panhandle coastlines. Northerly to
northeasterly surface flow is present over Central Alabama this
afternoon with high pressure centered across the Ohio Valley. With
just enough lift and moisture aloft, we're seeing a few sprinkles
at times move across the area but no measurable rain is expected
today. Although a few peeks of sunshine will occur through the
midlevel cloud cover this afternoon, we'll maintain mostly cloudy
skies in the forecast with a fairly large gradient of temperatures
from northwest to southeast. Haleyville should remain in the lower
50s, while Eufaula will rise into lower 70s. As the upper trough
begins to take shape to our west, the front to our south will
return north as a warm front overnight tonight. Temperatures will
remain nearly steady or increase as a result between midnight and
sunrise Tuesday morning as surface winds become southeasterly. In
addition, we'll actually see an easterly wedge move in from
Georgia into eastern Alabama after midnight. The wedge is expected
to serve as an additional lifting mechanism in the low levels and
develop scattered showers during the early morning hours on
Tuesday as well.

Widespread rains will develop to the north and west Tuesday
morning as the front seesaws back to the southeast. Low level flow
will overrun the front as it moves southeast toward the I-59
corridor Tuesday afternoon, with the most widespread rains
expected to be post-frontal. Aided by synoptic lift due to upper
level shortwave activity, soaking rains should be ongoing across
the northwest half of Central Alabama through 6pm Tuesday. Before
the front and widespread rains arrive, temperatures should be able
to warm into the 70s across the U.S. 80 and I-85 corridors Tuesday
afternoon, while temperatures should drop along and north of the
I-59 corridor between midday and 4pm as soaking rains and cooler
air arrives.

56/GDG

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 126 PM CST MON FEB 10 2025

Moderate to heavy rainfall will likely be ongoing at the start of
the long term as a frontal boundary remains stalled across the
state. A ~30 knot LLJ will help usher Gulf moisture inland across
the state with PWATs climbing to near 1.5-1.7". Several rounds of H5
energy will eject through the region as upper level flow turns more
southwesterly. Increased upper level support, plentiful moisture,
and enhanced low level moisture convergence will allow for a
continued threat of heavy rainfall. Forecast soundings characterized
by a nearly fully saturated profile, a deep warm cloud layer, and
tall skinny CAPE support this threat for heavy rainfall. Therefore,
much of the CWA has been included in a Slight Risk of Excessive
Rainfall Wednesday and Thursday. The greatest threat will be for
those north of Highway 80 where 2-4" of rainfall is expected. There
is a 20-30% chance a few spots across our northern counties could
see over 4". Opted to hold off on a Flood Watch for now as we should
be able to handle this first round of water as our soils are fairly
dry. However, high rain rates can still lead to isolated flash
flooding episodes, especially around urban areas. Another cold front
will push through the state late Wednesday into Thursday as a H5
shortwave moves across the Southern Plains. Meanwhile, instability
is expected to trend up, leading to a Marginal Risk for strong to
severe thunderstorms. Our west and southwest areas will have the
greatest risk as instability gradient looks to drop off rather
quickly the further north and east you go. With that said, CAPE
values around 1000 J/kg and ~40 knot of 0-6km shear would support a
few strong to severe thunderstorms Wednesday night into Thursday
morning. Rain chances will diminish through the day Thursday as the
front moves to the south of us. After a quick dry spell on Friday,
chances for showers and thunderstorms return as we head into the
weekend. A stout trough looks to dig across the Southern Plains over
the weekend with an associated surface low deepening around the
ArkLaTex region. A moist southerly flow will allow for moisture to
surge back into the region ahead of another cold front Saturday
night into Sunday. Increased forcing and instability will lead to
another round of strong to potentially severe thunderstorms. Details
will be worked out over the coming days.

To quickly touch on temperatures, we will warm up nicely each
afternoon through the middle of the week with highs in the mid 60s
to upper 70s. A few spots across our southern counties could see 80
degrees on Wednesday. Thursday's cold front cools us back down with
highs in the 50s/60s Thursday and Friday and lows in the 30s Friday
morning. A brief warming trend kicks back in as we head into the
weekend but we quickly cool back off behind Saturday night's cold
front.

95/Castillo

&&

.AVIATION...
(18Z TAFS)
Issued at 126 PM CST MON FEB 10 2025

All terminals are observing overcast VFR conditions this afternoon
and will remain VFR category through much of the short-term.
Although occasional sprinkles will be present this afternoon, no
rainfall was mentioned at any terminal site that will cause any
aviation impacts. Winds will prevail from the north and northeast
and remain under 10 knots. Low clouds will return along with
scattered shower development overnight tonight, with MVFR to IFR
stratus spreading over all terminals after 06z. Low stratus is
expected to prevail through 18z Tuesday, with widespread RA
expected over many terminals Tuesday afternoon and evening. RA
will be added into the planning period over subsequent TAF
updates.

56/GDG

&&

.FIRE WEATHER...

Most of the area will remain dry today with min RH in the 40 to 50%
range this afternoon. However, a warm front will lift northward into
the area tomorrow, initiating a multi-day period of elevated
moisture and rain chances through mid week. There will be light
north-northeasterly 20ft winds today which will shift to the south
by Tuesday afternoon and increase to around 5 to 10 mph. Winds will
remain from the south through Wednesday with widespread showers
expected by that point. Rainfall may be heavy at times. A cold front
will move through Thursday morning, leading to a northerly wind and
drier conditions through Friday. Rain chances return on Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     57  45  64  52 /  10  50  90 100
Anniston    58  49  66  56 /  10  50  90  90
Birmingham  56  49  67  56 /  10  50  90  90
Tuscaloosa  56  49  69  56 /  10  30  90  90
Calera      58  51  69  59 /  10  40  90  90
Auburn      65  53  69  60 /  10  30  50  70
Montgomery  64  57  74  62 /  20  30  60  70
Troy        69  56  73  62 /  20  20  50  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...56/GDG
LONG TERM....95/Castillo
AVIATION...56/GDG
Hazardous weather outlook, Feb 10, 2:09 PM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
209 PM CST Mon Feb 10 2025

ALZ011>015-017>050-112315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
209 PM CST Mon Feb 10 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A prolonged period of heavy rainfall is expected to develop from
Tuesday through Thursday. Rainfall accumulations of 3 to 5 inches
may result in minor flooding of low-lying and poor drainage areas
with a low risk of isolated flash flooding for points generally
along and north of Interstate 20.

There is a low to moderate risk for a few strong to severe storms
Wednesday night across western and southwestern portions of Central
Alabama. Threats include damaging wind gusts up to 60 mph and a brief
tornado or two.

There is a low risk for a few strong to severe storms Saturday night
into Sunday morning across Central Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
from Tuesday through Thursday.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 7:03 PM CSTRiver Flood WarningBMXGreene, Pickens, Sumter8 days

Nearby

River Flood Warnings in Alabama, 2025Every river flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.